Alert archive / Nevada / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Elko, NV

August 1, 2005White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 1, 2005, 4:00 PM PDT for White Pine County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 4:00 PM PDT (23:00 UTC)
Expired
Aug 1, 2005, 4:45 PM PDT
In force
45 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County White Pine County, NV

The radar

The Elko radar (KLRX), 219 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KLKN 012301
FFWLKN
NVC033-012345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
400 PM PDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA
  THIS INCLUDES THE CITIES OF...MCGILL...RUTH...ELY

* UNTIL 445 PM PDT

* AT 356 PM PDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
THUNDERSTORM OVER THE WARNED AREA. THIS STORM ALSO INCLUDES PEA SIZE 
HAIL...NUMEROUS LIGHTNING STRIKES...AND STRONG GUSTY WINDS. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3938 11512 3920 11486 3943 11450 3967 11487

$$

MORRISON
2 follow-up statements
000 
WGUS75 KLKN 012324
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
420 PM PDT MON AUG 1 2005

NVC033-012345-
WHITE PINE NV-
420 PM PDT MON AUG 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM PDT FOR CENTRAL WHITE
PINE COUNTY...INCLUDING ELY...RUTH...MCGILL

AT 418 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING IN RUTH AND THE OBSERVATION STATION AT THE ELY AIRPORT 
REPORTED RAIN AMOUNTS OF 0.32 INCHES IN 25 MINUTES.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3938 11512 3920 11486 3943 11450 3967 11487

$$

MORRISON
000 
WGUS75 KLKN 012342
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
445 PM PDT MON AUG 1 2005

NVC033-012349-
WHITE PINE NV-
445 PM PDT MON AUG 1 2005

...THE FLASH FLOOD WARNING FOR CENTRAL WHITE PINE COUNTY NEAR ELY IS 
CANCELLED...HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA 
UNTIL AFTER SUNSET TONIGHT. 


LAT...LON 3938 11512 3920 11486 3943 11450 3967 11487

$$

MORRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:00 PM PDT, 3 hours earlier.

Area forecast discussion, Aug 1, 1:00 PM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
100 PM PDT MON AUG 1 2005

.SYNOPSIS...AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
EASTERN NEVADA THROUGH THE WEEK. THE THREAT OF THUNDERSTORMS OVER
WESTERN PORTIONS WILL BE MINIMAL ON TUESDAY AND WEDNESDAY. INCREASED
MOISTURE LATER IN THE WEEK WILL AGAIN BRING THE CHANCE OF SHOWERS AND
THUNDERSTORMS TO MUCH OF THE STATE.

&&

.DISCUSSION...SHOWER AND THUNDERSTORMS HAVE ONCE AGAIN FORMED OVER
CENTRAL NEVADA UNDER AN UNSTABLE AIRMASS. ALTHOUGH THERE IS DECENT
CAPE AND LI VALUES...WEAK FLOW ALOFT ONLY SUPPORTS PULSE TYPE
STORMS...VERY SIMILAR AS TO WHAT HAS BEEN SEEN OVER THE PAST FEW
AFTERNOONS. SLIGHTLY BETTER VERTICAL WIND PROFILE OVER ELKO COUNTY
MAY SUPPORT ONE OR TWO SHORT LIVED STRONGER STORMS THIS AFTERNOON
AND EARLY EVENING. MOST CONVECTION WILL DISSIPATE AFTER SUNSET EXCEPT
IN THE SE CWA. BOTH NAM AND GFS SHOW A WEAK SHORT WAVE MOVING THROUGH
NRN NYE AND WHITE PINE COUNTY...THIS WITH THE UNSTABLE ENVIRONMENT
SHOULD BE ENOUGH TO TRIGGER MORE CONVECTION.

UPPER LEVEL RIDGE WEAKENS AS TROUGH BEGINS TO PUSH IN FROM THE
PACIFIC. AHEAD OF THE TROUGH DRIER AIR IS BEING ADVECTED INTO W
NEVADA SIGNIFICANTLY DECREASING THE SHOWER AND THUNDERSTORM
POTENTIAL THE NEXT FEW DAYS. ATTM DRIER AIR SHOWS UP NICELY OVER
CENTRAL CA PER WATER VAPOR IMAGERY...ALSO SHOWS MOISTURE MOVING INTO
NRN CA IN ASSOCIATION WITH UPPER TROUGH. AS RIDGE CONTINUES TO
FLATTEN ON TUESDAY...S/WV ENERGY LIKELY TO SKIRT NRN NEVADA. THIS
WITH SOME PACIFIC MOISTURE MAKES IT HARD TO COMPLETELY RULE OUT
CONVECTIVE POTENTIAL OVER THE NRN CWA ALONG THE ID BORDER...HOWEVER
BEST CHANCES WILL REMAIN OVER FAR E NV. SUFFICIENT MOISTURE...AN
UNSTABLE ATMOSPHERE...AND WEAK SURFACE CONVERGENCE ALONG AN INVERTED
SURFACE TROUGH WILL AID IN CONVECTION OVER THE EAST ON TUESDAY
AFTERNOON. UPPER RIDGE BEGINS TO REBUILD NWD AND WWD ON WED WITH
MOISTURE STARTING TO CREEP BACK INTO CENTRAL AND WESTERN NV...ONCE
AGAIN INCREASING SHOWER AND THUNDERSTORM POTENTIAL.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER EXPECTED CONDITIONS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

LIEBL

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:13 PM PDTFlash Flood WarningLKNElko62 min

Nearby

Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.